E. H. states she doesn’t understand how her taking steroids has caused her body to lose…
- E. H. states she doesn’t understand how her taking steroids has caused her body to lose it’s ability to produce the “the real thing.” How would you explain this paradox in terms she can understand?
- People receiving steroid replacement should be taught sign/symptoms that signal the dosage is too low. What are the signs/symptoms of inadequate steroid replacement?
- What would you teach someone like E. H. about the nutritional implications of adrenal insufficiency?
- Explain why the AM dosage of prednisone is higher.
- E. H. confides in you that she is afraid of taking steroids any longer because she has read about the deleterious effects of steroid abuse by athletes. How would you counter this misconception and alleviate E. H.’s concern?
- How would teaching differ for this patient (on replacement therapy) as compared with teaching required for the patient taking therapeutic doses of glucocorticoids?
- The patient states she is under a lot of stress because of her son’s recent diagnosis of cancer and her husband’s upcoming retirement. What are the teaching implications of this information?
- You realize that taking exogenous cortisol can result in a variety of pathophysiologic alterations often described as Cushing’s syndrome. Since E. H. will be taking lifelong steroids, would you expect to see the signs/symptoms associated with Cushing’s syndrome in this individual? Explain your answer.
- What signs/symptoms should you teach E. H. to monitor that would indicate excessive drug therapy?
- You instruct E. H. on administration of a parenteral form of hydrocortisone. Under what circumstances should she take the parenteral form of the drug?
- What measures should E. H. take to prevent an acute episode of adrenal insufficiency?
- E. H. tells you she never used to take pills at all. She says she hates to be “addicted to a drug.” What will you tell her?